An interesting lump, courtesy of Warfarin – a dilemma in clinical management

59 Year old female came in to ED due to a painful lump that she had noticed overnight in the right side of her abdomen, associated with pain in the right half of her abdomen, back and upper part of her hip. This was the vague and slightly confusing history on the card as I went to review her. She was a very pleasant lady, who walked into the cubicle without assistance, no support required – and clearly no hip pain?

She reported she had had a cough x 6 weeks – not continuous, but had had a chest infection initially, and was still recovering from that about 3 weeks back when she began to have productive cough and fevers again – and had to complete a second lot of antibiotics, the last of which finished yesterday. She still had bouts of cough though, even though it had improved considerably – one of which had happened last night just as she was going to bed. She couldn’t sleep all night due to the continuous coughing, but this wasn’t the reason why she was here that morning. She woke up in the morning feeling quite sore in her upper abdomen, and put that down to her constant coughing. She tried to ignore it, and took some paracetamol, but as she tried to dress herself, she felt that she required help with undressing and dressing, which was a concern. To top it off, she also noticed in the shower that morning that she had a palpable tender lump under her ribs, in the upper part of her abdomen on the right side. This concerned her enough to come to the hospital. Oh, and she was on warfarin – that lovely blood thinning medication that’s given for clots in the lungs or in the legs, or if you have a heart rhythm disturbance that makes you prone to throw clots to your brain – for recurrent PEs (clots on the lung) and her last INR was 2.6 (a test to see if the warfarin is doing what it is supposed to be doing, and whether it was doing more or less than it was supposed to be doing – recommended range for her condition was between 2.5-3.5)

When I examined her there appeared to be no bruising to the area in question, and her abdomen was soft, though there was definitely a palpable tender firm swelling in the right upper quadrant, sort of jutting out of the lateral aspect of her liver – my thoughts immediately went to a spontaneous hepatoma/bleed into her liver because of her being on the warfarin – I quickly ticked off in my mind a checklist of things that would signify severe ongoing bleeding internally, like pulse and blood pressure (both within normal ranges for her) and she appeared nice and ‘hemoglobin-y’ – adequately perfused! I decided to request a quick ECG (which was normal sinus rhythm) and did some baseline bloods on her including a clotting screen (to check her haemoglobin and INR today – both were normal, though a slightly raised white cell count and CRP) as well as a chest x-ray (I felt there were two reasons for this: 1) cough for 6 weeks gradually worsening, warranted radiographic evidence and 2) in someone presenting with tenderness of right upper quadrant, it is very relevant to be thinking about problems with the lower part of the lung above, rather than just focussing on the abdominal complaint – she may well have a pneumonia sitting in her right lung base, causing pain in her right upper quadrant! In this case, however there was nothing nasty on the chest x-ray on the right, though you could argue the left lung base looked slightly more hazy than I would have liked; at any rate, she needed treatment for an LRTI)

I spoke to my consultant, who quickly magicked an ultrasound machine within the ED and did what is called a ‘FAST’ scan, an ultrasound to quickly rule out free fluid within the abdominal cavity, usually done for patients of abdominal trauma to look for bleeding, etc. The scan was negative for free fluid within the abdominal cavity (we both breathed sighs of relief!), however we did find what seemed to be a collection of blood within the abdominal wall in the area of pain – she seemed to have bled into her abdominal wall, probably due to the coughing, which caused a tear within the muscle wall, and due to her being on the warfarin, caused her to bleed internally but contained within the wall of the abdomen – causing her presentation of a tender painful lump in her abdomen. Mystery solved. Now to the management of said mystery.

The dilemma we faced was this: We couldn’t stop her Warfarin due to the indication for which she was taking it in the first place – it could prove fatal if she had a clot on the lungs again. We couldn’t just leave her bleeding on the warfarin and do nothing. We needed to treat her cough as well, because even if it wasn’t life-threatening at this point, if she went on coughing, who knew how much worse this bleeding might get? And we had limited treatment options for her cough-slash-chest-infection, because many drugs including some antibiotics interfere with the action of warfarin, and the patient was allergic to penicillin (of course, we wouldn’t want this to be too easy!)

So we requested a formal ultrasound from the radiology department – much more detailed than our very ‘FAST’ scan. They agreed with our preliminary findings, with the very valuable additional information that there seemed to be no evidence of ongoing bleeding – the hematoma was contained and was not likely to worsen. Her INR was within the limits appropriate for her, maybe slightly on the higher side, so we decided to advise her to skip the next dose of her warfarin, and to liaise with the anticoagulant monitoring service to monitor her INR in the next few days to make sure it was still within the prescribed limits for her. We sent a sample of her sputum for culture and sensitivity, and based on the haziness in the left lung base and the raised inflammatory markers (CRP and white cells) we decided to start her on some antibiotics – she was allergic to penicillin, and so the next best option was clarithromycin which unfortunately interacted with warfarin so we couldn’t go down that route; we decided on doxycycline being the best line of treatment for her. We explained to her any of the red flag signs, if she experienced any concerning symptoms, to come straight back for review. We advised some analgesia, and some cough medication as well, and the patient was very happy to go home. Fingers crossed, she has neither returned nor have I heard of any problems coming to light following her ED visit.

This served as a learning experience for me – coming to a diagnosis in this case when the presentation was completely different from what was actually going on, and then connecting all the dots in the history (warfarin, chronic cough) and the physical examination (presence of a tender palpable lump in the absence of trauma) and ultimately finding out the mystery of the sudden lump, and then reaching a management plan that should have been so easy and straightforward, but really wasn’t due to the patient’s unique situation.

Leave a Reply

Your email address will not be published. Required fields are marked *